Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

Octreotide-induced thrombocytopenia: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Armin Rashidi, Nahid Rizvi
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-286) contains supplementary material, which is available to authorized users.

Competing interests

The author declares that they have no competing interests.

Authors' contributions

AR and NR collected and interpreted the data. AR wrote the first draft of the manuscript, and NR revised it. Both authors approved the final draft.

Introduction

Drug-induced thrombocytopenia can complicate esophageal variceal bleeding. Octreotide is a standard treatment in patients with portal hypertension presenting with upper gastrointestinal bleeding. Octreotide-induced thrombocytopenia is a rare condition that has been reported in only two previous cases [1, 2]. Another case is reported herein.

Case presentation

A 54-year-old Caucasian man with a medical history of alcoholic liver disease and grade I esophageal varices presented to our hospital with a one-day history of hematemesis and light-headedness. The patient did not have any comorbidities, and his last alcoholic beverage consumption was three days before admission. His initial vital signs revealed blood pressure of 111/73 mmHg, heart rate of 129 beats/minute, respiratory rate of 22 breaths/minute, and 100% oxygen saturation on room air. His physical examination revealed mild scleral icterus, gynecomastia, ascites, hepatomegaly, and palmar erythema. His relevant laboratory findings were hemoglobin 11.1 g/dL, platelets 155,000/mm3, International Normalized Ratio 1.4, and mean corpuscular volume 89.9 fL/red blood cell.
The patient received 2 L of normal saline, 2 U of packed red blood cells, a 50 μg octreotide bolus intravenous injection followed by continuous infusion at 50 μg/hour, pantoprazole 80 mg bolus infusion, and thiamine and folic acid administered intravenously, along with ciprofloxacin. His bleeding stopped and esophagogastroduodenoscopy revealed non-bleeding grade I esophageal varices. Nine hours after admission the patient's platelet count had decreased to 77,000/mm3 and stayed around 50,000/mm3 for 3 days following admission (Figure 1). Evaluations for acute thrombocytopenia, including a peripheral blood smear and a disseminated intravascular coagulation panel, did not show any abnormalities. Octreotide was discontinued 72 hours after admission, with a presumptive diagnosis of drug-induced thrombocytopenia. A quick recovery in the patient's platelet count occurred, and he remained stable and was discharged on day five after admission with a platelet count of 114,000/mm3. While other medications such as antibiotics and proton pump inhibitors were administered during his hospitalization, his platelet count decreased after octreotide initiation and increased only after octreotide was discontinued. A diagnosis of octreotide-induced reversible thrombocytopenia was made.

Discussion

Thrombocytopenia is an extremely rare side effect of octreotide therapy. To our knowledge, only two cases of this condition have previously been reported in the literature.
In the first case, the platelet count in a 53-year-old man with alcohol-induced cirrhosis dropped immediately after octreotide administration from 144,000/mm3 to 75,000/mm3 and continued to decrease within the next 50 hours to 4000 despite multiple platelet transfusions. After octreotide was discontinued, the patient's platelet count gradually recovered to 28,000/mm3 within about two days. Inadvertent octreotide administration on a subsequent admission resulted in an immediate drop in platelets from 214,000/mm3 to 89,000/mm3[1]. In the second reported case, that of a 42-year-old woman with hepatitis C- and alcohol-induced cirrhosis, the patient's platelet count dropped immediately from 122,000/mm3 to 72,000/mm3 following octreotide administration [2]. In both of these two cases as well as in our patient, octreotide was administered as a standard 50 μg bolus. Interestingly, in all three cases, the immediate drop in platelets was about 50%.
The mechanism of drug-induced thrombocytopenia is most often immunologic [3], that is, accelerated platelet destruction by drug-dependent antibodies binding to platelet surface glycoproteins [4]. The median recovery time from drug-induced thrombocytopenia following drug discontinuation is thought to be about 1 week [5].

Conclusions

Physicians need to be aware of the possibility of octreotide-induced thrombocytopenia. Although rare, this condition may significantly worsen esophageal variceal bleeding in patients with cirrhosis. Continued bleeding not explained by anemia and/or clotting factor deficiencies alone should immediately prompt clinical suspicion of octreotide-induced thrombocytopenia. We recommend serial monitoring of not only hemoglobin but also platelets in patients with esophageal variceal bleeding treated with octreotide. On the basis of the limited data available, the level of suspicion for octreotide-induced thrombocytopenia should be high, especially if the immediate drop in platelets is about 50%.

Consent

Written informed consent was obtained from the patient for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://​creativecommons.​org/​licenses/​by/​2.​0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Competing interests

The author declares that they have no competing interests.

Authors' contributions

AR and NR collected and interpreted the data. AR wrote the first draft of the manuscript, and NR revised it. Both authors approved the final draft.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2011_1632_MOESM1_ESM.tiff
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe